RSS
TwitterFacebook

Side Effects of Paxil, Seroquel, Benedryl May Cause Cognitive Decline in Elderly: Study

  • Written by: Irvin Jackson
  • 3 Comments

The findings of new research suggests that anticholinergic drugs, which include such widely used brand name medications as Paxil, Seroquel, Benadryl, Unisome and Dimetapp, may increase the risk of dementia among elderly patients.

According to a study published last month in the medical journal JAMA Neurology (PDF), older adults that used anticholinergic medications performed worse on test that examined short-term memory, problem solving and reasoning. The loss of cognitive abilities is often linked to the onset of dementia.

Researchers from the Indiana University School of Medicine looked at 451 subjects with a mean age of 73.3, 52 of whom who took Paxil, Seroquel, Benedryl or another anticholinergic drug, which all work by blocking a neurotransmitter known as acetylcholine in the central and peripheral nervous system.

While some of the drugs, like Paxil and Seroquel, are for prescription use only, a number of others, such as Benadryl and Dimetapp, are available as over-the-counter drugs. However, it is more likely that long-term use would come from the prescription drugs.

A previous study conducted in 2013 suggested that the medications may cause cognitive impairments when used for more than two or three months. However, the latest findings indicate that the drugs could affect short-term memory and cognition, and could contribute to brain cell death.

Subjects taking the drugs showed lower scores on memory tests, executive function tests, and showed reduced total cortical volume and temporal lobe cortical thickness, as well as other signs of cognitive decline, researchers said.

“In this longitudinal study of 2 cohorts of cognitively normal older adults, use of medications with medium or high anticholinergic activity was associated with poorer memory and executive function, brain hypometabolism, brain atrophy, and increased risk of clinical conversion to cognitive impairment,” the researchers determined. “This finding was greatest for those taking drugs with the most anticholinergic activity.”

Researchers indicate that the drugs appear to be linked to an “uncoupling” between the brain structure and cognitive abilities in older adults. however, how they could cause neurodegeneration was less clear.

“These findings highlight the importance of considering the cognitive adverse effects of AC medications before using them to treat older adults at risk for cognitive decline in a clinical setting, as well as in therapeutic trials,” the researchers concluded.

Seroquel in particular has been linked to an increased risk of death when given to patients already suffering dementia. it is often used as a “chemical restraint” in nursing homes, given to dementia patients in order to calm them down, despite previous warnings that it can increase the risk of death.

The FDA has previously warned against the use of antipsychotics with dementia patients, indicating that the medications provide no benefits and may increase the risk of death. Given what is known about the potential side effects of antipsychotics, use of the medications is often considered a form of elderly abuse when the purpose is to sedate the individual, rather than treat.

The Department of Health and Human Services (HHS), in conjunction with other federal agencies and private groups, is already battling antipsychotic drug use in nursing homes through the National Partnership to Improve Dementia Care and other efforts.

In September 2014, the National Partnership to Improve Dementia Care announced that it has set a goal of reducing the use of antipsychotics in long-term care facilities by 25% before the end of 2015. The group hopes to see reductions of 30% by the end of 2016.

Tags: , , , , , , , ,

3 comments

  1. Steve Reply

    I’ve taken Benedryl for years to combat allergies & allergic reactions. Recently (during the last 6 yrs) have also taken it or its generic to help me sleep. Until about 3 weeks ago when I heard about a possible link to early onset Alzheimers. I’m in my early 60’s & have had memory lapses that I could not explain.

  2. Charise Reply

    I’m scared for my daughter. She’s 17. Help please!

  3. cortney Reply

    Ivd been on Dialysis for a about 10 yrs ,each treatment would get ivy benadryl ,now33 I am already having memory loss ,I am having trouble remembering any trip I’ve taken with my kids or hke to even spell simplest words like sue.STOP taking this drug benadryl !Ishould have these memories my husband talks about especially when I was healthier stronger than now.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.